Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS La Crosse, WI

April 15, 1998Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 15, 1998, 8:30 PM CDT for Grant County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 8:30 PM CDT (01:30 UTC)
Expired
Apr 15, 1998, 9:30 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 9:00 PM CDTHail 1Blue River, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS1 KLSE 160131 RRA
SVRLSE
WIC043-160230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF DUBUQUE... MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTOSI AT 850 PM
  ROCKVILLE AT 900 PM
  ELLENBORO AT 910 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

SWC/TJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:30 PM CDT, 6 hours earlier.

Area forecast discussion, Apr 15, 2:30 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED APR 15 1998

LATEST RUC DATA SHOWING SURFACE LOW OVER SOUTHERN IOWA MOVING TO THE
EAST. KARX 88D SHOWING RAIN ACROSS MUCH OF THE FORECAST AREA.
ADDITIONAL AREA LOCATED UPSTREAM ACROSS NORTHERN IOWA. 12Z UPPER AIR
ANALYSIS SHOWING ZERO DEGREE 850 MB ISOTHERM NOT FAR TO THE NORTH OF THE
FORECAST AREA. SHORT TERM FORECAST CHALLENGE OVERNIGHT WILL BE
PRECIPITATION AND THE INTRUSION OF COLD AIR... CHANGING THE
PRECIPITATION OVER TO SNOW.

FORECAST SOUNDINGS WOULD INDICATE THE POTENTIAL FOR RAIN TO MIX WITH
SNOW NORTH AND WEST. PROBLEMS RESIDE IN THE TIMING OF INTRUDING COLD
AIR ALOFT AS WELL AS THE IMPACT OF THE LOWER DEWPOINTS TO THE NORTH
AND DRY AIR INTRUSION NOTED AT 850 MB DURING THE FORECAST PERIOD.

IN THE SHORT TERM... RELATIVE HUMIDITIES AND OMEGA REMAIN FAVORABLE FOR
PRECIPITATION TO CONTINUE. HOWEVER... GREATER FORCING AND DYNAMICS MOVE
EAST OF THE FORECAST AREA BY 12Z THURSDAY. THEREFORE PRECIPITATION
SHOULD CONTINUE ACROSS THE FORECAST AREA DURING THE OVERNIGHT PERIOD
WITH A GENERAL DECREASE BY MORNING.

WILL SUGGEST A MIX NORTH OF KLSE AND FOR MINNESOTA. RAIN CONTINUING
OVERNIGHT WITH A FEW THUNDERSTORMS POSSIBLE IN EXTREME SOUTHWEST
WISCONSIN AND ADJACENT IOWA ZONES. TEMPERATURES CLOSE TO NGM MOS.

KRC

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.